You are here:

Pharmaceuticals/atorvastatin alternating with lovastatin

Advertisement


Question
One of my doctors has suggested that an occasional severely painful leg cramping at night might be due to my daily ingestion of lovastatin 10 mg. She suggested I switch to atorvastatin. My concern however is that atorvastatin is very much more powerful than lovastatin, and the lovastatin keeps my cholesterol in the normal range. I do not want to medicate myself more than necessary.

Do you agree that my leg cramping might be due to the lovastatin? If so, what is your opinion of my alternating my daily lovastatin with atorvastatin?

Answer
Urinalysis for myoglobinuria and blood test for creatinine kinase, serum creatinine and urea will help diagnose whether its actually lovastatin induced myopathy or not. If its statin induced myopathy, you must stop lovastatin. Pravastatin and fluvastatin have least incidence of this adverse effect, not atorvastatin.

Pharmaceuticals

All Answers


Answers by Expert:


Ask Experts

Volunteer


Dr Mohd Tariq Salman

Expertise

I can answer questions related to indications (therapeutic uses), contraindications, adverse reactions and interactions of drugs. I can also give expert opinion on queries related to rational use of medicines, including cost effective medication, essential medicines and generic drugs.

Experience

Teaching and training of undergraduate medical, dental and pharmacy students, supervision of pharmacology residents and research on herbal drugs, pharmacovigilance and drug utilization studies.

Organizations
Era's Lucknow Medical College, Jawaharlal Nehru Medical College, Indian Pharmacological Society, Society of Pharmacovigilance India, Association of Medical Pharmacologists of Imdia.

Publications
British Journal of Clinical Pharmacology, JK Science, Natural Product Radiance, Hippocratic Journal of Unani Medicine, Indian Journal fot the Practicing Doctor, Unimed Kulliyat.

Education/Credentials
MBBS, MD (Pharmacology)

©2016 About.com. All rights reserved.